Alert archive / Pennsylvania / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Pittsburgh, PA

April 6, 2012Forest County, Pennsylvania

NWS Pittsburgh, PA issued this red flag warning at Apr 6, 2012, 3:58 PM EDT for Forest County, Pennsylvania. It took effect at Apr 7, 2012, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2012, 3:58 PM EDT (19:58 UTC)
In effect from
Apr 7, 2012, 11:00 AM EDT
Expired
Apr 7, 2012, 8:00 PM EDT
In force
9 hr
Issued by
NWS Pittsburgh, PA

County Forest County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWUS81 KPBZ 061958
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT FRI APR 6 2012

PAZ009-070400-
/O.NEW.KPBZ.FW.W.0001.120407T1500Z-120408T0000Z/
FOREST-
358 PM EDT FRI APR 6 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY. 

* AFFECTED AREA: FOREST COUNTY PENNSYLVANIA.

* TIMING: LATE SATURDAY MORNING THROUGH SATURDAY EVENING. 

* WIND: NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* HUMIDITY: 25 TO 30 PERCENT.

* TEMPERATURES: IN THE LOWER TO MID 50S.

* IMPACTS: THE POTENTIAL EXISTS FOR RAPID SPREAD IF UNCONTROLLED
  FIRES DEVELOP...OR EVEN FOR PRESCRIBED BURNS TO GET OUT OF
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
5 follow-up statements
358 
WWUS81 KPBZ 062101 CCA
RFWPBZ

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT FRI APR 6 2012

PAZ009-070400-
/O.COR.KPBZ.FW.W.0001.120407T1500Z-120408T0000Z/
FOREST-
358 PM EDT FRI APR 6 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT SATURDAY.

* AFFECTED AREA: FOREST COUNTY PENNSYLVANIA.

* TIMING: LATE SATURDAY MORNING THROUGH SATURDAY EVENING.

* WIND: NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* HUMIDITY: 25 TO 30 PERCENT.

* TEMPERATURES: IN THE LOWER TO MID 50S.

* IMPACTS: THE POTENTIAL EXISTS FOR RAPID SPREAD IF UNCONTROLLED
  FIRES DEVELOP...OR EVEN FOR PRESCRIBED BURNS TO GET OUT OF
  CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED SATURDAY LATE MORNING THROUGH LATE AFTERNOON. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
663 
WWUS81 KPBZ 070200
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 PM EDT FRI APR 6 2012

PAZ009-071000-
/O.CON.KPBZ.FW.W.0001.120407T1500Z-120408T0000Z/
FOREST-
1000 PM EDT FRI APR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
SATURDAY. 

* AFFECTED AREA: FOREST COUNTY PENNSYLVANIA.

* TIMING: LATE SATURDAY MORNING THROUGH SATURDAY EVENING.

* WIND: NORTHWEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: 25 TO 30 PERCENT.

* TEMPERATURES: IN THE LOWER TO MID 50S.

* IMPACTS: THE POTENTIAL EXISTS FOR RAPID SPREAD IF UNCONTROLLED 
  FIRES DEVELOP...OR EVEN FOR PRESCRIBED BURNS TO GET OUT OF 
  CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED SATURDAY LATE MORNING THROUGH LATE AFTERNOON. A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
312 
WWUS81 KPBZ 070828
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 AM EDT SAT APR 7 2012

PAZ009-071630-
/O.CON.KPBZ.FW.W.0001.120407T1500Z-120408T0000Z/
FOREST-
428 AM EDT SAT APR 7 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING. 

* AFFECTED AREA: FOREST COUNTY PENNSYLVANIA.

* TIMING: LATE SATURDAY MORNING THROUGH SATURDAY EVENING.

* WIND: NORTHWEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: 20 TO 25 PERCENT.

* TEMPERATURES: IN THE LOWER TO MID 50S.

* IMPACTS: THE POTENTIAL EXISTS FOR RAPID SPREAD IF UNCONTROLLED 
  FIRES DEVELOP...OR EVEN FOR PRESCRIBED BURNS TO GET OUT OF 
  CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED SATURDAY LATE MORNING THROUGH LATE AFTERNOON. A
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
240 
WWUS81 KPBZ 071510
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT SAT APR 7 2012

PAZ009-072315-
/O.CON.KPBZ.FW.W.0001.000000T0000Z-120408T0000Z/
FOREST-
1110 AM EDT SAT APR 7 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA: FOREST COUNTY PENNSYLVANIA.

* TIMING: THROUGH 8 PM TODAY.

* WIND: NORTHWEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: 20 TO 25 PERCENT.

* TEMPERATURES: IN THE LOWER TO MID 50S.

* IMPACTS: THE POTENTIAL EXISTS FOR RAPID SPREAD IF UNCONTROLLED 
  FIRES DEVELOP...OR EVEN FOR PRESCRIBED BURNS TO GET OUT OF 
  CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED THROUGH THIS EVENING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
184 
WWUS81 KPBZ 071937
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT SAT APR 7 2012

PAZ009-080000-
/O.CON.KPBZ.FW.W.0001.000000T0000Z-120408T0000Z/
FOREST-
337 PM EDT SAT APR 7 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

* AFFECTED AREA: FOREST COUNTY PENNSYLVANIA.

* TIMING: THROUGH 8 PM TODAY.

* WIND: NORTHWEST AROUND 15 MPH WITH GUSTS UP TO 25 MPH.

* HUMIDITY: NEAR 20 PERCENT.

* TEMPERATURES: IN THE LOWER TO MID 50S.

* IMPACTS: THE POTENTIAL EXISTS FOR RAPID SPREAD IF UNCONTROLLED 
  FIRES DEVELOP...OR EVEN FOR PRESCRIBED BURNS TO GET OUT OF 
  CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED THROUGH THIS EVENING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 6, 3:45 PM EDT, 13 minutes earlier.

Area forecast discussion, Apr 6, 3:45 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI APR 6 2012

.SYNOPSIS...
HIGH PRESSURE WILL PROVIDE CLEAR SKIES AND SEASONABLY COOL
TEMPERATURES THROUGH SUNDAY MORNING. A WEAK COLD FRONT WILL BRING
ISOLATED SHOWERS SUNDAY AFTERNOON.

&&

.NEAR TERM /THROUGH SATURDAY/...
STRONG SURFACE HIGH WITH DRY AIR WILL KEEP SKIES CLEAR THROUGH
SATURDAY. WINDS WILL BECOME LIGHT LATE TONIGHT...ALLOWING
TEMPERATURES TO DROP TO BETWEEN 25 AND 30. FREEZE WARNING REMAINS
IN EFFECT LATE TONIGHT INTO EARLY SATURDAY MORNING. WITH STRONG
SUNSHINE CONTINUING...TEMPERATURES WILL QUICKLY RECOVER INTO THE
MID 50S TO LOWER 60S SATURDAY AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
A SYSTEM TRACKING NORTH OF THE GREAT LAKES WILL BRING A WEAKENING
COLD FRONT ACROSS THE UPPER OHIO VALLEY ON SUNDAY. WITH MODELS
SHOWING VERY LIMITED MOISTURE WITH THIS FEATURE...WILL MENTION A
SLIGHT CHANCE OF SHOWERS ACROSS NORTHERN ZONES SUNDAY.

APPROACHING TROUGH IN NORTHWEST FLOW WILL KICK OFF SCATTERED
SHOWERS ON MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THERE IS STRONG MODEL AGREEMENT BETWEEN MULTIPLE RUNS OF THE
ECMWF/GFS/CANADIAN THAT A FAIRLY AMPLIFIED PATTERN WILL HOLD
THROUGH THE EXTENDED WITH MID-LEVEL RIDGING ACROSS THE ROCKIES AND A
TROUGH DIGGING INTO THE EAST COAST. WITHIN THE LARGE SCALE
PATTERN...A SERIES OF SHORTWAVES DROPPING SOUTHWARD FROM CANADA WILL
HELP TO MAINTAIN THE CHANCES FOR RAIN AND EVEN SNOW SHOWERS TUESDAY
AND WEDNESDAY AS 850HPA AND 1000-500HPA THICKNESS VALUES SUGGEST IT
WILL BE COLD ENOUGH FOR SNOW. AS THE MODEL DIVERGE A BIT LATER INTO
THE PERIOD...KEPT VERY CLOSE TO HPC GUIDANCE...BRINGING HIGH
PRESSURE OVERHEAD THURSDAY AFTERNOON AND FRIDAY.

KEPT TEMPERATURES 10-15 DEGREES BELOW NORMAL THROUGH
WEDNESDAY...MODERATING CLOSER TO NORMAL BE THE LATER HALF OF THE
WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE ENTIRE TAF PERIOD UNDER
HIGH PRESSURE. WIND GUSTS TO 20KTS WILL CONTINUE THIS AFTERNOON
BEFORE DIMINISHING NEAR SUNSET...AND WILL RETURN TOMORROW AFTERNOON
ALBEIT A BIT WEAKER WITH THE RELAXING PRESSURE GRADIENT.

OUTLOOK...SATURDAY THROUGH WEDNESDAY...
VFR CONDITIONS WILL PREVAIL THROUGH SUNDAY AS HIGH PRESSURE
DOMINATES THE REGION. A WEAK COLD FRONT WILL CROSS THE AREA LATE
SUNDAY RETURNING THE THE CHANCE OF RESTRICTIONS WITH SHOWERS THROUGH
WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FREEZE WARNING FROM 2 AM TO 9 AM EDT SATURDAY FOR MDZ001.
OH...FREEZE WARNING FROM 2 AM TO 9 AM EDT SATURDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FREEZE WARNING FROM 2 AM TO 9 AM EDT SATURDAY FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
     RED FLAG WARNING FROM 11 AM TO 8 PM EDT SATURDAY FOR PAZ009.
WV...FREEZE WARNING FROM 2 AM TO 9 AM EDT SATURDAY FOR WVZ001>004-
     012-021>023-041.

&&
Hazardous weather outlook, Apr 6, 11:53 AM EDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT FRI APR 6 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-071600-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1153 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:50 AM EDTFreeze WarningPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more21 hr

Nearby

Red Flag Warnings in Pennsylvania, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.